Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 281, NWS Birmingham, AL

June 11, 2011Montgomery County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 11, 2011, 3:42 PM CDT for Montgomery County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2011, 3:42 PM CDT (20:42 UTC)
Expired
Jun 11, 2011, 4:30 PM CDT
In force
48 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Montgomery County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.7 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2011-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 835 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2011-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
835 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1318 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

298 
WUUS54 KBMX 112042
SVRBMX
ALC101-112130-
/O.NEW.KBMX.SV.W.0281.110611T2042Z-110611T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
342 PM CDT SAT JUN 11 2011

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA...

* UNTIL 430 PM CDT

* AT 340 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES NORTH OF
  MEADVILLE...AND MOVING SOUTHWEST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MEADVILLE...SPRAGUE...RAMER...SELLERS...STRATA...PINTLALA AND
  NAFTEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3204 8631 3205 8638 3206 8640 3213 8641
      3220 8641 3229 8606 3225 8600 3213 8600
      3198 8629 3197 8630
TIME...MOT...LOC 2042Z 067DEG 5KT 3215 8616

$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:31 PM CDT, 11 minutes earlier.

Area forecast discussion, Jun 11, 3:31 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
331 PM CDT SAT JUN 11 2011

.DISCUSSION...

WILL BE BRIEF AS WE HAVE NUMEROUS STORMS ON THE RADAR. NO REAL
WHOLESALE CHANGES FROM THE MORNING PACKAGE AS WE APPEAR AS IF WE
WILL BE STUCK IN A SIMILAR PATTERN OVER THE NEXT WEEK. IN GENERAL
UPPER LEVEL LOW PRESSURE WILL SIT AND SPIN OVER NEW
ENGLAND...WHILE THE DEEPER RIDGING HOLDS STRONG IN THE SOUTHERN
PLAINS. THIS WILL KEEP THE SOUTHEAST IN THE DREADED...AND FORECAST
UNFRIENDLY NORTHWEST FLOW. IN THIS ATYPICAL SUMMERTIME
PATTERN...STORMS WILL BE A BIT MORE NUMEROUS AS WEAK UPPER LEVEL
DISTURBANCES ROTATE SOUTHEAST AROUND THE LOW. IT IS DEFINITELY A
POSITIVE CHANGE AS WE DESPERATELY NEED THE RAIN...HOWEVER...IT
DOES MAKE THE FORECAST A BIT MORE CHALLENGING. ASIDE FROM
MONDAY...WE WILL LIKELY SEE SCATTERED TO PERHAPS EVEN NUMEROUS
STORMS EACH DAY...AND SOME MAY LAST WELL INTO THE EVENING OR
OVERNIGHT AS WE MOVE AWAY FROM THE TYPICAL DIURNALLY DRIVEN
CONVECTION. OTHERWISE IT WILL CONTINUE HOT AND HUMID.

17/KLAWS

&&

.AVIATION...18Z TAF DISCUSSION.

MOSTLY VFR CONDITIONS THIS AFTERNOON...BUT WILL HAVE TO DEAL WITH
ISOLATED TO SCATTERED SH/TS WHICH WILL HANDLE WITH AMD THROUGH 02Z.
BEYOND 02Z...PROBABLY WILL SEE AT LEAST MVFR VIS NEAR SUNRISE AT
JUST ABOUT EVERY SITE...WITH KANB POTENTIALLY FALLING TO IFR FOR A
COUPLE OF HOURS.

WINDS WILL BASICALLY BE LIGHT OUT OF THE NORTH...OTHER THAN IF YOU
GET AROUND ONE OF THE AFTERNOON THUNDERSTORMS...WHICH COULD GIVE A
GUST TO 25 KTS...AND SOME HAIL.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

27

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     64  95  65  94  64 /  30  20  10  10  10
ANNISTON    67  95  67  94  67 /  30  20  10  10  10
BIRMINGHAM  71  95  72  96  71 /  30  20  10  10  10
TUSCALOOSA  68  97  68  98  68 /  30  20  20  10  10
CALERA      69  94  69  96  69 /  30  20  20  10  10
AUBURN      70  95  71  96  70 /  20  30  20  10  10
MONTGOMERY  69  97  70  98  69 /  20  30  20  10  10
TROY        67  97  69  98  67 /  20  30  20  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

17/27
Hazardous weather outlook, Jun 11, 3:13 PM CDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
313 PM CDT SAT JUN 11 2011

ALZ011>015-017>050-122015-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
313 PM CDT SAT JUN 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 11, 3:06 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
306 PM CDT SAT JUN 11 2011

ALZ037-047-112045-
LEE AL-TALLAPOOSA AL-
306 PM CDT SAT JUN 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TALLAPOOSA AND
WESTERN LEE COUNTIES UNTIL 345 PM CDT...

AT 303 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORM WINDS 5 MILES EAST OF STILL WATERS RESORT...OR 7 MILES
SOUTHWEST OF CAMP HILL...MOVING SOUTH AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ROXANA...
  REELTOWN...
  LOACHAPOKA...

&&

LAT...LON 3256 8565 3258 8566 3258 8569 3260 8571
      3258 8571 3258 8579 3254 8580 3253 8584
      3280 8586 3283 8565 3258 8555
TIME...MOT...LOC 2006Z 358DEG 15KT 3272 8573

27
Local storm report, Jun 11, 3:12 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
312 PM CDT SAT JUN 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     TSTM WND DMG     3 NE WETUMPKA           32.57N 86.17W
06/11/2011                   ELMORE             AL   EMERGENCY MNGR

            SEVERAL TREES DOWN ALONG HWY 170.

&&

JTALLEY
Local storm report, Jun 11, 3:31 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
331 PM CDT SAT JUN 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     HAIL             MOODY                   33.60N 86.49W
06/11/2011  E0.50 INCH       ST. CLAIR          AL   NWS EMPLOYEE

            MARBLE SIZED HAIL AT THE BASS PRO SHOP IN MOODY.

&&

JTALLEY
Special weather statement, Jun 11, 3:33 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
333 PM CDT SAT JUN 11 2011

ALZ019>021-026-027-112115-
CALHOUN AL-CHEROKEE AL-CLEBURNE AL-ST. CLAIR AL-TALLADEGA AL-
333 PM CDT SAT JUN 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TALLADEGA...SOUTHERN ST.
CLAIR...CLEBURNE...SOUTHEASTERN CHEROKEE AND CALHOUN COUNTIES UNTIL
415 PM CDT...

AT 331 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF MARS HILLS
TO 5 MILES SOUTHEAST OF BALD ROCK...AND MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  PELL CITY...
  SAKS...
  FORT MCCLELLAN...
  WEST END-COBB TOWN...
  COBB TOWN...

&&

LAT...LON 3347 8584 3347 8589 3350 8585 3350 8590
      3343 8592 3326 8642 3328 8644 3329 8637
      3334 8637 3335 8634 3339 8638 3350 8638
      3350 8648 3355 8648 3357 8655 3406 8542
      3369 8534
TIME...MOT...LOC 2033Z 337DEG 12KT 3396 8543 3354 8637

27
Special weather statement, Jun 11, 3:39 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
339 PM CDT SAT JUN 11 2011

ALZ025-034-112130-
BIBB AL-SHELBY AL-
339 PM CDT SAT JUN 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SHELBY AND NORTHERN BIBB
COUNTIES UNTIL 430 PM CDT...

AT 336 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 5 MILES SOUTHEAST OF TANNEHILL IRONWORKS STATE PARK...OR
12 MILES NORTHWEST OF MONTEVALLO...MOVING SOUTHWEST AT 5 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WEST BLOCTON...
  WOODSTOCK JUNCTION...
  HEBRON...
  GREEN POND...

&&

LAT...LON 3313 8720 3320 8720 3324 8714 3322 8711
      3325 8708 3325 8699 3327 8697 3327 8695
      3315 8688 3300 8716 3313 8724
TIME...MOT...LOC 2039Z 067DEG 5KT 3319 8703

27
Local storm report, Jun 11, 3:42 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
342 PM CDT SAT JUN 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     HAIL             DADEVILLE               32.83N 85.77W
06/11/2011  E1.25 INCH       TALLAPOOSA         AL   BROADCAST MEDIA

&&

JTALLEY

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 7:50 PM CDTSpecial Weather StatementBMXBullock25 min
Jun 10, 8:05 PM CDTSpecial Weather StatementBMXMontgomery25 min
Jun 10, 8:07 PM CDTSpecial Weather StatementBMXPike23 min
Jun 10, 8:45 PM CDTSpecial Weather StatementBMXBarbour30 min
Jun 10, 9:40 PM CDTSpecial Weather StatementBMXBarbour35 min
Jun 10, 10:18 PM CDTSpecial Weather StatementBMXDale27 min
Jun 10, 10:49 PM CDTSpecial Weather StatementBMXRussell41 min
Jun 11, 1:24 PM CDTSpecial Weather StatementBMXClay51 min
Jun 11, 1:29 PM CDTSevere Thunderstorm WarningBMXClay30 min
Jun 11, 2:18 PM CDTSpecial Weather StatementBMXCoosa42 min
Jun 11, 2:28 PM CDTSevere Thunderstorm WarningBMXTallapoosa47 min
Jun 11, 2:31 PM CDTSevere Thunderstorm WarningBMXElmore29 min
Jun 11, 2:35 PM CDTSpecial Weather StatementBMXCherokee40 min
Jun 11, 2:47 PM CDTSpecial Weather StatementBMXCherokee, Etowah, St. Clair43 min
Jun 11, 2:53 PM CDTSpecial Weather StatementBMXShelby37 min
Jun 11, 2:59 PM CDTSevere Thunderstorm WarningBMXElmore26 min
Jun 11, 3:06 PM CDTSpecial Weather StatementBMXTallapoosa39 min
Jun 11, 3:09 PM CDTSevere Thunderstorm WarningBMXJefferson, Shelby29 min
Jun 11, 3:18 PM CDTAreal Flood AdvisoryBMXJefferson, Shelby117 min
Jun 11, 3:28 PM CDTSevere Thunderstorm WarningBMXMontgomery47 min
Jun 11, 3:33 PM CDTSpecial Weather StatementBMXCalhoun, Cleburne, Talladega42 min
Jun 11, 3:39 PM CDTSpecial Weather StatementBMXBibb51 min
Jun 11, 3:55 PM CDTSpecial Weather StatementBMXAutauga35 min
Jun 11, 4:14 PM CDTSpecial Weather StatementBMXCalhoun, Cleburne, Talladega46 min
Jun 11, 4:28 PM CDTSpecial Weather StatementBMXDallas47 min
Jun 11, 4:33 PM CDTSpecial Weather StatementBMXDallas27 min
Jun 11, 4:39 PM CDTSpecial Weather StatementBMXClay, Randolph, Talladega51 min
Jun 11, 4:41 PM CDTSpecial Weather StatementBMXRussell49 min
Jun 11, 4:45 PM CDTSevere Thunderstorm WarningBMXRussell30 min
Jun 11, 4:52 PM CDTSpecial Weather StatementBMXLowndes23 min
Jun 11, 5:16 PM CDTSpecial Weather StatementBMXBarbour44 min
Jun 11, 5:25 PM CDTSpecial Weather StatementBMXHale50 min
Jun 11, 5:54 PM CDTSpecial Weather StatementBMXRussell36 min
Jun 11, 6:45 PM CDTSpecial Weather StatementBMXFayette45 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.